We can now add low magnesium levels to the growing list of side effects caused by Proton Pump Inhibitors (PPIs), like Nexium, Prilosec, Prevacid and Protonix. While PPIs do an incredible job of controlling chronic acid reflux, many researchers now believe that they may also increase your risk of contracting pneumonia, developing bone fractures, (also, see my blog from last Spring), and increasing your risk of a heart attack if taken with a drug like Plavix. It seems as if every couple months, a new warning is issued by the FDA concerning these products.
While low magnesium levels, called “hypomagnesemia,” may not seem like a serious condition, it can lead to muscle spasm, irregular heartbeat and convulsions or seizures. The FDA is recommending that doctors monitor patients’ magnesium levels for those taking PPIs for longer than one year. Furthermore, the FDA has advised that magnesium supplements may not be helpful in many cases, and PPI treatement should be stopped entirely.
What may be the most disturbing part of all of this is that studies have shown that these drugs actually induce the symptoms they were prescribed to treat (see my blog from last summer). In other words, some patients who have low magnesium levels caused by PPIs, who cannot be helped by magnesium supplements, may not be able to stop taking these drugs because stopping would induce even worse heartburn symptoms.
If you or a loved one has suffered an injury as the result of a PPI, please contact the law firm of Pogust Braslow & Millrood, LLC, for a free evaluation.